Illinois, 2013

Hail and Damaging Winds in Illinois, June 29, 2013

June 29, 2013 · NWS PAH · 3 events in 3 counties and zones

Scattered thunderstorms developed in the vicinity of an unseasonably strong low in the upper levels of the atmosphere. This upper-level low was centered over Illinois and Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered thunderstorms developed in the vicinity of an unseasonably strong low in the upper levels of the atmosphere. This upper-level low was centered over Illinois and Indiana. A couple of the storms became severe as daytime heating destabilized the atmosphere. A secondary cold front that extended westward from a low pressure center over southern Ohio provided additional support for the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 29, 1:09 PM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 29, 1:09 PM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
209 PM CDT SAT JUN 29 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 208 PM CDT SAT JUN 29 2013

SCATTERED SHOWERS SUPPORTED LARGELY BY DIURNAL HEATING WILL SUBSIDE
THIS EVENING. THEREAFTER A RARE SUMMER PATTERN OF A 500 MB LOW
ROTATING S AND SETTING UP OVER OUR REGION...WILL BE OUR DOMINATING
FEATURE. CLOUDS WILL INCREASE AND LOWER TONIGHT AS THIS LOW MOVES
SOUTH AND SHOWER CHANCES WILL INCREASE ON SUNDAY UNDER THE INFLUENCE
OF THE UPPER LOW. THE OTHER MAJOR IMPACT IS ON TEMPS WHICH WILL BE
UNSEASONABLY MILD SUNDAY GIVEN BOTH THE CLOUD COVER AND A CONTINUED
NW WIND FIELD.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 208 PM CDT SAT JUN 29 2013

THE MAIN INFLUENCE ON THE WEATHER THROUGH LATE THURSDAY WILL BE
THE UNSEASONABLE UPPER LEVEL LOW OVER THE MIDWEST. THE OVERALL
PATTERN WILL GRADUALLY RETROGRADE THROUGH THE PERIOD. THE UPPER
LEVEL LOW LIFTS OUT OF THE BY THURSDAY. THE RIDGE OFF THE EAST
COAST ALSO RETROGRADES WHICH WILL PUSH THE DEEP MOISTURE CURRENTLY
THE SOUTHEAST INTO OUR REGION STARTING FRIDAY.

FOLLOWED THE DEEP MOISTURE IN THE MODELS FOR THE HIGHEST POPS. DEEPEST
MOISTURE IS EXPECTED TO BE OVER OUR AREA ON MONDAY WHICH THEN
ROTATES MORE TOWARD OUR NORTHWEST ON TUESDAY. ON WEDNESDAY THE
UPPER LEVEL LOW AND ASSOCIATED DEEP MOISTURE BEGINS TO LIFT TO THE
NORTH. EXPECT MAINLY DIURNALLY DRIVEN SHOWERS AND ISOLATED
THUNDERSTORMS. WENT MAINLY WITH ISOLATED THUNDERSTORMS THROUGH
WEDNESDAY AS WE DO HAVE INSTABILITY BUT CLOUD COVER MAY LIMIT IT A
BIT.

BY THE 4TH...EXPECT MAINLY ISOLATED THUNDERSTORMS AS WE GET INTO A
MORE NORMAL REGIME FOR THIS TIME OF YEAR. HOPEFULLY THIS WILL NOT
INTERFERE WITH TOO MANY FIREWORK PLANS. ON FRIDAY WE BECOME MORE
AND MORE UNDER THE INFLUENCE OF THE DEEPER MOISTURE WHICH WILL BE
ALONG THE EAST COAST MOST OF THE WEEK. THIS WILL RESULT IN GREATER
COVERAGE OF SHOWERS AND THUNDERSTORMS BOTH FRIDAY AND SATURDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1220 PM CDT SAT JUN 29 2013

CU FIELD HAD DEVELOPED QUICKLY ACROSS THE FA BY MIDDAY WITH
SCATTERED -SHRA IN THE VICINITY OF KEVV AND KOWB. WILL MAINTAIN
VCSH AT THOSE SITES THIS AFTERNOON. OTHERWISE ADJUSTED NW WIND
SPEEDS UPWARD PRIMARILY AT KPAH AND KCGI FOR THIS AFTERNOON WHERE
WINDS WILL GUST TO BETWEEN 15 AND 20 KNOTS. WINDS WILL DROP OFF TO
AROUND 5 KTS OR LESS AFTER 00Z. CIGS WILL BEGIN TO LOWER THIS
EVENING WITH VALUES IN THE 1-3K FOOT MVFR RANGE OVERNIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ILZ075>078-
     080>094.

MO...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MOZ076-086-
     087-100-107>112-114.

IN...NONE.
KY...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KYZ001>013.

&&

SHORT TERM...RS
LONG TERM...PS
AVIATION...RS
Hazardous weather outlook, Jun 29, 2:42 PM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
342 PM CDT SAT JUN 29 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-300945-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
342 PM CDT SAT JUN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE AFTERNOON AND
EARLY EVENING. A FEW STORMS COULD PRODUCE SMALL HAIL. OTHERWISE THE
MAIN HAZARDS WILL BE BRIEF HEAVY RAIN AND OCCASIONAL CLOUD TO GROUND
LIGHTNING AND LOCALLY GUSTY WINDS. THE STORMS WILL MOVE SOUTHEAST
AROUND 30 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SMALL DAILY CHANCES OF THUNDERSTORMS WILL CONTINUE OVER PORTIONS OF
THE AREA THROUGH WEDNESDAY. A SMALL CHANCE OF THUNDERSTORMS IS
FORECAST IN THE SOUTHEAST THURSDAY AND THEN AREA WIDE ON FRIDAY.
SEVERE WEATHER IS NOT EXPECTED NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 29, 2:56 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
356 PM CDT SAT JUN 29 2013

ILZ075>078-080>091-INZ081-082-085>088-KYZ014-018-019-MOZ076-
292300-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-UNION KY-
HENDERSON-DAVIESS-PERRY MO-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...FORT BRANCH...
PETERSBURG...POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT...
MORGANFIELD...HENDERSON...OWENSBORO...PERRYVILLE
356 PM CDT SAT JUN 29 2013

...ISOLATED STRONG STORMS POSSIBLE LATE THIS AFTERNOON...

SCATTERED THUNDERSTORMS CONTINUED TO MOVE SOUTHEAST AROUND 30 MPH
AT 355 PM THIS AFTERNOON INTO SOUTHERN ILLINOIS AND SOUTHWEST
INDIANA. A FEW OF THE STRONG STORMS THROUGH EARLY EVENING COULD
PRODUCE SMALL HAIL...GUSTY WINDS UP TO 40 MPH AND BRIEF HEAVY
RAINFALL. STORMS OVER EAST CENTRAL MISSOURI COULD MAKE INTO
SOUTHEAST MISSOURI AS WELL.

The radar

The Paducah radar (KPAH), 103 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
June 29, 4:17 PM CST
Where
Franklin County, Christopher
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
37.970, -89.050

Several large tree limbs were blown down, and one tree was uprooted along Highway 148 through town. A few shingles were blown off houses.

Hail, White

When
June 29, 4:26 PM CST to 4:30 PM CST
Where
White County, Crossville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.170, -88.070

Thunderstorm Wind, Jackson

When
June 29, 4:29 PM CST
Where
Jackson County, De Soto
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.820, -89.230

A trained spotter estimated a wind gust to 60 mph. The top of a tree was snapped off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452180, 452178, 452179.